Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Lake Charles, LA

April 10, 2004Beauregard Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 10, 2004, 9:56 PM CDT for Beauregard Parish, Vernon Parish, Louisiana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2004, 9:56 PM CDT (02:56 UTC)
Expired
Apr 10, 2004, 11:00 PM CDT
In force
64 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Beauregard Parish, LA, Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 6:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 110256
SVRLCH
LAC011-115-110400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
956 PM CDT SAT APR 10 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON PARISH IN WEST CENTRAL LOUISIANA
  BEAUREGARD PARISH IN SOUTHWEST LOUISIANA

* UNTIL 1100 PM CDT

* AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 11 MILES WEST OF NEW LLANO TO 13 MILES
  SOUTHWEST OF DERIDDER...AND MOVING NORTHEAST AT 25 MPH.

* THIS STORM WILL BE NEAR...
  ROSEPINE...DERIDDER BY 1015 PM CDT
  NEW LLANO...LEESVILLE BY 1020 PM CDT
  FORT POLK BY 1030 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3115 9301 3115 9352 3067 9347 3071 9304

$$

WILEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 9:16 PM CDT, 40 minutes earlier.

Area forecast discussion, Apr 10, 9:16 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
916 PM CDT SAT APR 10 2004

.DISCUSSION...
SURFACE FRONT NOW LOCATED FROM NEAR TXK TO NW OF HOU WESTWARD TOWARD
SAT. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS MOVING
EAST-SOUTHEAST AHEAD OF THE FRONTAL BOUNDARY FROM THE LAKES REGION OF
EAST TEXAS SOUTHWEST TO HOUSTON. ALTHOUGH ATMOSPHERE HAS
STABILIZED SOMEWHAT WITH THE LOSS OF DAYTIME HEATING...KLCH SOUNDING
THIS EVENING SHOWS A MODERATELY UNSTABLE AIRMASS WITH CAPES AROUND
1240 J/KG AND LI -4.3...WHICH SHOULD HELP TO SUSTAIN THE LINE AS IT
MOVES SOUTHEAST. SEVERE THUNDERSTORM WATCH 65 CONTINUES IN EFFECT
UNTIL 11 PM FOR EXTREME WESTERN LOUISIANA AND SOUTHEAST TEXAS.

NO PLANS TO UPDATE ZONES CURRENTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  61  65  52  64 /  70 100  40  20
BPT  59  65  51  65 /  70 100  40  20
AEX  59  62  46  60 /  70 100  70  40
LFT  62  66  53  65 /  70 100  70  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SEVERE THUNDERSTORM WATCH...LAZ027-030-041-051.
TX...SEVERE THUNDERSTORM WATCH...TXZ180>182-201-215-216.

&&

24
Hazardous weather outlook, Apr 10, 4:39 AM CDT, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
439 AM CDT SAT APR 10 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
111030-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
439 AM CDT SAT APR 10 2004

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL SLOWLY MOVE SOUTH TODAY AND INTO CENTRAL LOUISIANA
BY LATE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE FOUND
ALONG AND AHEAD OF THIS BOUNDARY AND THERE IS A POSSIBILITY THAT
SOME OF THESE STORMS MAY BE SEVERE. AT THIS TIME...LARGE HAIL...
DAMAGING WINDS AND HEAVY RAIN LOOK TO BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE FRONT WILL MOVE OFFSHORE EARLY SUNDAY MORNING BUT SHOWERS WITH A
FEW ISOLATED THUNDERSTORMS WILL LINGER THROUGH MONDAY. HIGH
PRESSURE WILL MOVE IN BEHIND THE FRONT ON TUESDAY...KEEPING SKIES
CLEAR THROUGH THE END OF THE WEEK.

SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
TONIGHT.

MCNATT

In the hours before

Local storm report, Apr 10, 8:21 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
821 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     WOODVILLE               30.77N 94.42W
04/10/2004                   TYLER              TX   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTED POWER LINES DOWN IN WOODVILLE AND
            ELECTRICITY OUT TO PARTS OF THE CITY.

&&

MJW
Local storm report, Apr 10, 9:14 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
914 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             2 N FRED                30.61N 94.18W
04/10/2004  1.75 INCH        TYLER              TX   PUBLIC

            REPORTED ALONG HIGHWAY 92

&&

MBB
Local storm report, Apr 10, 9:26 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
926 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     MAGNOLIA SPRINGS        30.74N 94.03W
04/10/2004                   JASPER             TX   LAW ENFORCEMENT

            TREE DOWN REPORTED NEAR INTERSECTION OF HGWY 96 AND FM
            1005

&&

MBB

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 12:48 AM CDTSpecial Marine WarningLCH57 min
Apr 11, 1:51 AM CDTSpecial Marine WarningLCH54 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.